Infant and Children | December 17, 2014 | Author: The Super Pharmacist
The common cold and influenza are very common in children. Predominantly caused by viruses, such illnesses are treated symptomatically in order to alleviate any discomfort. However, there are many over the counter medicines that are not suitable for young children and actually carry a significant risk of harm. Some cough, cold and flu medications for children are listed among the top twenty substances that lead to premature death in children under the age of five (1).
Regulatory bodies globally generally recommend that a number of cough and cold medicines should not be used in young children, including anthistamines (such as chlorpehniramine and diphenhydramine), cough expectorants (drugs that increase bronchial secretion and loosen mucus), cough suppressants (such as dextromethorphan), and decongestants (such as phenylephrine).
In recognition of the potential harm that they also cause to children, many manufacturers of cold and flu remedies in a number of countries have voluntarily amended their labelling and marketing materials to state that they should not be used in children that are under the age of six (2).
As well as the potential harms that cough and cold medicines can cause children, there is also very little evidence of their effectiveness. A systematic review of a large number of cough medicines, covering 29 trials and almost 5000 people, found them to be no more effective than placebos in alleviating the symptoms of colds (3). Additionally, concerns were raised regarding their safety in children and side effects: nausea, vomiting, drowsiness and headaches.
Certain medications are not recommended for children for a number of reasons. For example, there is no evidence of cough suppressants such as dextromethorpan being effective (4). Another systematic review of a large number of studies investigating the effectiveness of over the counter medications, carried out in the wake of a number of high profile child deaths in the United States, again found no evidence of the worth of cough and cold medicines (5). An analysis of the post-mortems of children who had passed away as a result of cough or cold medication frequently showed high levels of toxicity present.
The levels of codeine and dextromethorpan in medicine for children has been a cause of concern for many health professionals over the last thirty years, with several paediatric organisations advocating for greater parent education regarding the potential dangers associated with misuse (6).
Despite their capacity to make children critically or fatally ill, a systematic review carried out in 2010 by a group of pharmacologists and paediatricians found that the majority of over the counter medicines did not appear to be responsible for increased deaths in children, and that their common use could also not be attributed to increased deaths in young children (7).
The same study also concluded that many cases of toxicity in children were as a result of therapeutic error and were unintentional in nature, with excessive doses of medication and a lack of parental knowledge regarding their active ingredients the greatest risk to child safety. This study also raised concerns and limitations regarding the previous reporting of cases and the criteria in coroner reports for attributing deaths to cough and cold medications.
Whilst it is clear that medication did play a role, it is not clear how: there are no clear reports on whether it was due to an overdose of one particular active ingredient, underlying medical conditions or dangerous drug interactions when given in conjunction with other medicines.
Despite the obvious safety concerns that persist regarding such products in children, as well as little evidence regarding their actual effectiveness, there are some measures that parents can take to help alleviate their child’s symptoms.
Both paracetamol and ibuprofen can help to reduce a fever in children, it is important that the right dosage is discussed with a qualified healthcare professional.
As the evidence shows, it is imperative that all parents follow clear prescribing guides and dosage recommendations.
Over the counter pain relievers such as paracetamol and ibuprofen can reduce fevers and help alleviate sore throats and headaches, although it should be acknowledged that some fevers do actually assist in fighting infection and do not always require treatment.
If those same painkillers are used to treat colds and flu in children in conjunction with other medication, it is imperative that parents ensure that the additional medication does not also contain painkillers to avoid double dosing.
Aspirin should not be given to children under sixteen in any circumstances, nor should decongestants to reduce nasal congestion be given to children under the age of six (11), and all cold and flu medications should be administered using an accurate measuring device.
There is some evidence that 1g of Vitamin C taken daily decreases cold symptoms in children, with a systematic review by the Cochrane collaboration in 2007 noting a 13% decrease in cold symptoms (8). However, there is little data available regarding the optimal dose and length of time needed as a preventative measure against illness.
Similarly there is some evidence that Zinc sulphate reduces the incidence of viral colds in children, but they must be taken as prophylaxis for at least five months to have a beneficial effect (9). There is similar evidence to suggest that Vitamin C has the same beneficial properties (10).
Most coughs, cold and flu episodes will run their own course between 5-10 days.
As well as the range of over the counter medications that are available, there is sufficient evidence to suggest that non-pharmacological interventions are also effective in alleviating symptoms and reducing the period of illness. Soothing warm drinks, maintaining a warm, moist atmosphere, having a consistent sleep pattern and taking adequate rest are all proven tips for helping young children cope with the symptoms of a cold, and provide a risk free alternative in place of over the counter medications that demand vigilance in their administration.
1. Bronstein AC, Spyker DA, Cantilena LR Jr, Green JL, Rumack BH, Giffin SL. 2009 annual report of the American Association of Poison Control Centres National Poison Data System (NPDS): 27th annual report. Clin Toxicol. 2010;48(10):979–1178
2. FDA statement following CHPA's announcement on non-prescription over-the-counter cough and cold medicines in children [news release,2008]. US Food and Drug Administration. http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/2008/ucm116964.htm (last accessed 15th December 2014)
3. Smith SM, Schroeder K, Fahey T. (2014). Over-the-counter (OTC) medications for acute cough in children and adults in community settings. The Cochrane database of systematic reviews 11: CD001831.
4. Dealleaume L, Tweed B, Neher JO. (2009). Do OTC remedies relieve cough in acute upper respiratory infections? J Fam Pract 58 (10): 559a–c.
5. Taverner D, Latte J. (2007). Nasal decongestants for the common cold. Cochrane Database Syst Rev (1):CD001953.
6. Use of codeine and dextromethorphan-containing cough remedies in children. American Academy of Paediatrics. Committee on Drugs. (1997). Paediatrics 99 pp.918-20
7. Isbister GK, Prior F, Kilham HA. (2010). Restricting cough and cold medicines in children. Jour Paed Child Health 48(2)91-98
8. Douglas RM, Hemilä H, Chalker E, Treacy B. Vitamin C for preventing and treating the common cold. (2007). Cochrane Database Syst Rev. (3):CD000980
9. Singh M, Das RR. Zinc for the common cold. (2011). Cochrane Database Syst Rev. (2):CD001364
10. Simasek M, Blandino DA. (2007).Treatment of the common cold. Am Fam Physician 75 (4): 515–20
11. Ponvert C, Scheinmann P. (2007). Allergic and pseudoallergic reactions to analgesics, antipyretics and non-steroidal anti-inflammatory drugs. Arch Pediatr. 14(5):507-12.